Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 114, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 6, 2002, 3:52 PM EDT for Grayson County, City of Galax, Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 2002, 3:52 PM EDT (19:52 UTC)
- Expired
- Jun 6, 2002, 4:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Galax, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 3:56 PM EDT | Hail 0.75 | Baywood, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 061952 SVRRNK VAC077-640-062030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 352 PM EDT THU JUN 6 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA GALAX CITY IN SOUTHWEST VIRGINIA * UNTIL 430 PM EDT. * AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES EAST OF INDEPENDENCE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO AN INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM... ALONG WITH WINDS GUSTING TO 50 MPH. SOME LOCATIONS THREATENED THROUGH 430 PM EDT INCLUDE INDEPENDENCE... GALAX CITY... <<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:40 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 6, 2:40 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 240 PM EDT THU JUN 6 2002 STRONG WAVE PUNCHING INTO THE SRN APPS SHUD PUSH TSTMS OUT OF THE AREA BY AROUND MIDNIGHT. A SHORT PD OF UPSLOPE FLOW AND LOW LVL MOISTR BEHIND THE FRONT IN THE FAR WEST WILL KEEP A CHC OF LGT RA/DRZL IN THAT AREA FOR PART OF THE NIGHT. HIGH PRES BUILDS DOWN THE EAST COAST TMRW BUT LEAVES A BIT OF WEAKNESS OVER THE FAR WEST. AM BUYING INTO THE ETA LEAVING ENUF MOISTR AND INSTAB IN THE FAR WEST TO ALLOW A COUPLE OF SHOWERS/TSTMS TO DEVELOP...SO HAVE ADDED A SML CHC OUT THAT WAY FOR THE AFTN. AFTER THAT HIGH PRES REALLY TAKES HOLD AND STAYS PUT UNTIL LATE TUE OR WED...WHEN A WEAKENING FRONT PUSHES IN. HAVE LEFT POPS IN FOR LATE TUE AND WED...THEN DRYING IT BACK OUT ON THU. FCSTID = ROA 61 79 55 80 / 40 10 10 0 LYH 62 78 55 81 / 50 10 10 0 DAN 65 80 59 81 / 60 10 10 0 BLF 57 77 54 76 / 50 20 10 0 LWB 56 74 52 75 / 50 10 10 0 BCB 58 75 54 78 / 40 10 10 0 TNB 58 75 55 75 / 50 20 10 0 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, Jun 6, 12:45 PM EDT, 3 hours 7 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-062230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT THU JUN 6 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE MOUNTAINS THIS AFTERNOON...AND BECOME MORE NUMEROUS BY LATE AFTERNOON. AS THE STORMS MOVE EAST INTO THE FOOTHILLS AND PIEDMONT OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA LATE THIS AFTERNOON AND THIS EVENING....SOME OF THE THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF WILKESBORO AND MT AIRY IN NORTH CAROLINA...AND STUART...ROANOKE AND LEXINGTON IN SOUTHWEST VIRGINIA. IN ADDITION TO THE THREAT OF LARGE HAIL AND DAMAGING WINDS...VERY HEAVY DOWNPOURS OF 2 INCHES IN LESS THAN AN HOUR ARE EXPECTED WITH SOME OF THE STORMS...WHICH COULD LEAD TO POOR DRAINAGE FLOODING. SKYWARN SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES AS INFORMATION BECOMES AVAILABLE. JJ
Special weather statement, Jun 6, 2:50 PM EDT, 1 hour 2 minutes before
NCZ001-002-018-VAZ007-009>020-WVZ042>045-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT THU JUN 6 2002 ...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... AT 250 PM...RADAR SHOWED A LINE OF STRONG THUNDERSTORMS THAT EXTENDED FROM WESTERN GREENBRIER COUNTY...SOUTHWEST THROUGH THE HINTON...BLUEFIELD AND TAZEWELL AREAS. THIS LINE IS MOVE EASTWARD AT AROUND 30 MPH...AND WILL PASS THROUGH THE REST OF SOUTHEAST WEST VIRGINIA...AND WILL BE MOVING INTO THE NEW RIVER VALLEY AREA OF SOUTHWEST VIRGINIA BETWEEN 3:00 AND 4:00 PM. AS THE STORMS MOVE EASTWARD...THEY WILL BE INCREASING IN STRENGTH. PEOPLE IN THE PATH OF THESE STORMS SHOULD EXPECT GUSTY WINDS TO 40 MPH...SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN EASTERN SECTIONS OF THE NEW RIVER VALLEY AND THE ALLEGHANY HIGHLANDS. S A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8:00 PM FOR BATH... ALLEGHANY...CRAIG...MONTGOMERY...FLOYD AND CARROLL COUNTIES. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS...AND DO NOT USE ELECTRICAL APPLIANCES. JJ
Local storm report, Jun 6, 3:07 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT THU JUN 06 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM 5E DILWYN VA WIND DAMAGE
06/06/02 AMHERST LARGE TREES DOWN ON
HIGHWAY 60 REPORTED BY
VDOTSpecial weather statement, Jun 6, 3:10 PM EDT, 42 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-062130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EDT THU JUN 6 2002 ...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON... STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY THROUGH THE REMAINDER OF THE AFTERNOON. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL IN EXCESS OF DIME SIZE AS THEY MOVE NORTHEAST. HEAVY RAINFALL IS POSSIBLE WITH ALL THUNDERSTORMS...ALONG WITH THE POTENTIAL FOR MINOR FLOODING OF POOR DRAINAGE AREAS. IF A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR AREA...SEEK SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS...AND DO NOT USE ELECTRICAL APPLIANCES. MTE
Local storm report, Jun 6, 3:11 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT THU JUN 06 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM 5E DILWYN VA WIND DAMAGE
06/06/02 BUCKINGHAM LARGE TREES DOWN ON
HIGHWAY 60 REPORTED BY
VDOTThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 2:30 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 45 min |
| Jun 6, 2:42 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 33 min |
| Jun 6, 3:22 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 23 min |
| Jun 6, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 29 min |
| Jun 6, 4:06 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 39 min |
| Jun 6, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 32 min |
| Jun 6, 4:47 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 28 min |
| Jun 6, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 31 min |
| Jun 6, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Pittsylvania | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.